Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Jackson, MS

June 5, 2023Jefferson Davis County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 5, 2023, 4:51 PM CDT for Jefferson Davis County, Marion County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2023, 4:51 PM CDT (21:51 UTC)
Expired
Jun 5, 2023, 5:45 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jefferson Davis County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS54 KJAN 052151
SVRJAN
MSC065-091-052245-
/O.NEW.KJAN.SV.W.0252.230605T2151Z-230605T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
451 PM CDT Mon Jun 5 2023

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in south central Mississippi...
  Southwestern Jefferson Davis County in south central Mississippi...

* Until 545 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located near Bunker Hill,
  or 10 miles south of Prentiss, moving southwest at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bunker Hill around 500 PM CDT.
  Society Hill around 515 PM CDT.
  Goss around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3139 8996 3153 8996 3157 8976 3143 8965
      3139 8965 3131 8986
TIME...MOT...LOC 2150Z 064DEG 13KT 3145 8981 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:47 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 2:47 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
247 PM CDT Mon Jun 5 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 245 PM CDT Mon Jun 5 2023

Through Tuesday: Scattered showers and storms have begun to
flourish this afternoon as temps quickly jumped up into the 90s,
steepening low level lapse rates. Upper flow is fairly weak so
many of these updrafts will be short lived, but storms that
organize into clusters or are forced by outflow may be able to
sustain for longer. Forecast guidance was anticipating and SPC
mesoanalysis is now indicating rather impressive DCAPE values
across the area this afternoon, which will provide potential for
isolated damaging wind gusts in stronger downdrafts. This activity
will gradually taper off after sunset with the loss of diurnal
instability, with quieter conditions for the overnight. With the
weak surface trough still situated just north of the area, another
round of scattered diurnally driven convection is expected on
Tuesday. Temperatures will remain seasonable. /DL/

Wednesday through Next Monday ...

As we continue to enter into our true summertime pattern phase,
diurnal showers and storms will be the story for this forecast
period. Though the Omega block that has been in place across our
region for the past week has weakened some, by Wednesday and
Thursday the low pressure system associated with the Omega block
off the Atlantic coast will strengthen. This will push a frontal
boundary into portions our area Thursday. CAPE values ahead of the
front aren't that impressive however 1500-2000+ j/kg along the
boundary combined with daytime heating could set the stage for
some strong to severe storms. As of now, SPC does not have us in
an outlook however, if guidance continues to support this dynamic,
we could see one.

Friday and Saturday the boundary will straddle across central MS
limiting showers and storm potential for areas mainly south of the
I- 20 corridor but by Sunday, the front will slowly begin to lift
north and increase widespread rain and storm chances across the
region through Monday. With us being wedged in between two low
pressure systems, ridging at the surface will offer some support
increasing day-time temperatures in the upper 80s to mid 90s.
However thanks to low dew points, temperatures will feel less
oppressive. /JNE/

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon Jun 5 2023

VFR conditions prevail across the area this afternoon, but
scattered SHRA/TS are beginning to develop. Brief ceiling/vis
reductions will be possible in TS at area terminals through the
early evening hours. Patchy light fog or brief low ceilings can't
be ruled out Tue morning mainly in southeast MS, but any
categorical restrictions should be brief with VFR conditions
returning shortly after sunrise. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  89  66  89 /  40  40  20  40
Meridian      65  89  66  90 /  40  30  20  30
Vicksburg     66  89  67  90 /  30  40  20  30
Hattiesburg   65  89  66  89 /  30  50  10  50
Natchez       66  88  66  88 /  40  50  20  40
Greenville    68  90  68  91 /  20  40  20  20
Greenwood     66  89  68  91 /  30  50  20  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/JNE
Hazardous weather outlook, Jun 5, 2:18 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
218 PM CDT Mon Jun 5 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
218 PM CDT Mon Jun 5 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 5, 3:47 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Mon Jun 5 2023

LAZ015-052115-
Richland LA-
347 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Richland
Parish through 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alto, or near Rayville, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Start around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3236 9201 3240 9199 3245 9194 3249 9193
      3251 9190 3254 9189 3252 9184 3254 9184
      3257 9181 3256 9174 3259 9173 3249 9157
      3233 9173 3234 9175 3233 9176 3231 9176
      3225 9182 3233 9201
TIME...MOT...LOC 2046Z 112DEG 16KT 3242 9184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Jun 5, 3:51 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
351 PM CDT Mon Jun 5 2023

MSZ037-044-045-052115-
Neshoba MS-Attala MS-Leake MS-
351 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Leake,
southeastern Attala and northwestern Neshoba Counties through 415 PM
CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zama, or 9 miles northwest of Pearl River, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Renfroe and Smyrna around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 8924 3280 8954 3300 8949 3295 8932
      3293 8932 3293 8928 3292 8924
TIME...MOT...LOC 2050Z 092DEG 13KT 3289 8934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jun 5, 3:58 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
358 PM CDT Mon Jun 5 2023

MSZ028-037-052145-
Attala MS-Montgomery MS-
358 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Attala
and south central Montgomery Counties through 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Creek, or 14 miles east of Vaiden, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hesterville around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 8945 3329 8940 3328 8937 3306 8952
      3320 8976 3326 8972 3326 8971 3329 8970
      3329 8965 3335 8964
TIME...MOT...LOC 2058Z 042DEG 14KT 3329 8951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Jun 5, 4:01 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
401 PM CDT Mon Jun 5 2023

MSZ073-074-052145-
Lamar MS-Forrest MS-
401 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of south central
Forrest and southern Lamar Counties through 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Purvis, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lumberton around 430 PM CDT.
  Baxterville around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3104 8965 3122 8940
      3110 8925 3099 8934 3101 8935 3101 8942
      3098 8943 3098 8947
TIME...MOT...LOC 2101Z 042DEG 14KT 3111 8939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Jun 5, 4:17 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
417 PM CDT Mon Jun 5 2023

MSZ042-052145-
Yazoo MS-
417 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Yazoo
County through 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ebenezer, or 14 miles east of Yazoo City, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benton around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 9021 3292 9007 3287 9002 3273 9021
      3289 9037 3297 9023
TIME...MOT...LOC 2116Z 049DEG 15KT 3289 9017

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jun 5, 4:38 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Mon Jun 5 2023

MSZ043-048-052215-
Hinds MS-Madison MS-
438 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern Hinds
and southwestern Madison Counties through 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownsville, or 13 miles north of Clinton, moving southwest at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brownsville around 455 PM CDT.
  Bolton around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 9058 3251 9055 3250 9052 3252 9052
      3252 9050 3254 9048 3256 9045 3258 9045
      3259 9044 3258 9040 3260 9038 3250 9028
      3231 9046 3243 9060 3245 9059 3248 9061
TIME...MOT...LOC 2137Z 049DEG 15KT 3252 9042

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:26 PM CDTSpecial Weather StatementJANClarke49 min
Jun 5, 1:35 PM CDTSpecial Weather StatementJANJasper40 min
Jun 5, 2:01 PM CDTSpecial Weather StatementJANJasper44 min
Jun 5, 2:34 PM CDTSpecial Weather StatementJANRankin26 min
Jun 5, 2:41 PM CDTSpecial Weather StatementJANLeake34 min
Jun 5, 2:56 PM CDTSpecial Weather StatementJANFranklin34 min
Jun 5, 3:00 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison60 min
Jun 5, 3:05 PM CDTSpecial Weather StatementJANMadison25 min
Jun 5, 3:16 PM CDTSevere Thunderstorm WarningJANMadison, Rankin38 min
Jun 5, 3:43 PM CDTSpecial Weather StatementJANAdams32 min
Jun 5, 3:51 PM CDTSpecial Weather StatementJANLeake24 min
Jun 5, 3:58 PM CDTSpecial Weather StatementJANAttala47 min
Jun 5, 4:01 PM CDTSpecial Weather StatementJANLamar44 min
Jun 5, 4:05 PM CDTSevere Thunderstorm WarningJANAttala, Montgomery40 min
Jun 5, 4:17 PM CDTSpecial Weather StatementJANYazoo28 min
Jun 5, 4:38 PM CDTSpecial Weather StatementJANHinds37 min
Jun 5, 4:54 PM CDTSevere Thunderstorm WarningJANClarke24 min
Jun 5, 4:56 PM CDTSevere Thunderstorm WarningJANYazoo51 min
Jun 5, 5:28 PM CDTSpecial Weather StatementJANWinston62 min
Jun 5, 5:43 PM CDTSpecial Weather StatementJANLincoln62 min
Jun 5, 5:51 PM CDTSpecial Weather StatementJANClay, Oktibbeha54 min
Jun 5, 5:54 PM CDTSpecial Weather StatementJANKemper36 min
Jun 5, 5:55 PM CDTSevere Thunderstorm WarningJANCopiah35 min
Jun 5, 6:24 PM CDTSpecial Weather StatementJANClaiborne36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.